Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 57, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 5, 2003, 12:55 AM EDT for Richmond County, Scotland County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2003, 12:55 AM EDT (04:55 UTC)
- Expired
- Aug 5, 2003, 3:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Richmond County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 131 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 050456 FFWRAH NCC153-165-050745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1255 AM EDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA RICHMOND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 345 AM EDT * AT 1255 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER RICHMOND COUNTY. ADDITIONAL THUNDERSTORMS WERE EXPECTED TO MOVE UP FROM CHESTERFIELD COUNTY INTO RICHMOND COUNTY AND INTO SCOTLAND COUNTY BETWEEN 100 AM AND 200 AM. * DUE TO THE REGION ALREADY HAVING RECEIVED 2 INCHES OF RAINFALL EARLIER... ANY ADDITIONAL RAINFALL WILL PRODUCE RAPID RUNOFF AND FLASH FLOODING. THE AREAS TO BE AFFECTED INCLUDE ROCKINGHAM... HAMLET... LAURINBURG AND LAUREL HILL. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE INTO FLOOD WATERS. $$ BADGETT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:05 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 4, 10:05 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1005 PM EDT MON AUG 4 2003 RAIN GOING STRONG IN THE WESTERN PORTION OF THE CWA...WHILE THE EAST IS ALMOST PRECIPITATION FREE. WILL LOWER POPS IN THE NE...AND REMOVE MENTION OF EVENING IN ALL ZONES. I WILL BE RAISING POPS IN THE WEST TO CATEGORICAL. .RAH...NONE. RHJ
Hazardous weather outlook, Aug 4, 5:25 AM EDT, 19 hours 30 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-041120- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 525 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL BECOMING NUMEROUS ACROSS THE PIEDMONT OF NORTH CAROLINA THIS AFTERNOON...AND SPREAD EAST INTO THE COASTAL PLAIN THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY SOME LARGE HAIL. MANY OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLASH FLOODING...AS WELL AS INTENSE CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FOR SEVERE WEATHER AND FLASH FLOODING IN THE TRIAD AND TRIANGLE AREAS APPEARS TO BE LATE THIS AFTERNOON AND THIS EVENING. THE THREAT FOR THE FAYETTEVILLE AREA WILL LIKELY BE THIS EVENING TO THE EARLY MORNING HOURS.
In the hours before
Special weather statement, Aug 4, 7:59 PM EDT, 4 hours 56 minutes before
NCZ021>023-038>040-073>076-083-084-086-050050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 759 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS DEVELOPING OVER THE WESTERN PIEDMONT AND SANDHILLS... SEVERAL STRONG THUNDERSTORMS... WITH FREQUENT LIGHTNING... AND AND HEAVY RAIN... WERE DEVELOPING RAPIDLY AT 755 PM. THE STRONGEST THUNDERSTORMS WERE OVER ALBEMARLE TO BADIN LAKE IN NORTHEAST STANLY COUNTY... AND OVER MARTHA IN SOUTHWEST RANDOLPH COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH. ADDITIONAL STRONG STORMS WERE MOVING INTO STANLY COUNTY FROM CABARRUS COUNTY. THESE STORMS WILL BE ARRIVING IN THE LOCUST... STANFIELD... AND OAKBORO AREAS BETWEEN 810 AND 820 PM. VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL OCCUR OVER STANLY COUNTY THROUGH AROUND 900 PM. THESE STORMS ARE EXPECTED TO DEVELOP RAPIDLY NORTHEAST IN A LINE TOWARD ASHEBORO... LIBERTY... CLIMAX AND SNOW CAMP BEFORE 830 PM. THIS FAVORED AREA FOR STRONG STORM DEVELOPMENT WILL EXTEND FROM ANSON COUNTY AND STANLY COUNTY... NORTHEAST THROUGH RANDOLPH... MONTGOMERY... EASTERN GUILFORD... ALAMANCE... CHATHAM... LEE... AND MOORE COUNTIES. FREQUENT LIGHTNING... VERY HEAVY RAIN FOR 30 TO 40 MINUTES... GUSTY WIND TO 40 MPH... AND SMALL HAIL CAN BE EXPECTED. TAKE SHELTER INDOORS WHEN THUNDER IS HEARD. BADGETT
Special weather statement, Aug 4, 9:25 PM EDT, 3 hours 30 minutes before
NCZ007>010-023>027-040-041-075>077-083-084-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 925 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS APPROACHING FROM THE SOUTHWEST... THUNDERSTORMS... SOME WITH VERY HEAVY RAINFALL... GUSTY WIND TO 40 MPH... AND FREQUENT LIGHTNING... WILL MOVE NORTHEAST AT 25 TO 30 MPH INTO THE CENTRAL PIEDMONT BETWEEN 930 PM AND 1030 PM. THE STRONGEST STORMS WILL AFFECT MOORE... CHATHAM... ALAMANCE... ORANGE... AND LEE COUNTIES. THIS INCLUDES AREAS FROM ROBBINS AND BISCOE TO SILER CITY... PITTSBORO... SNOW CAMP... CHAPEL HILL... AND BURLINGTON. FLASH FLOODING WILL BE A POSSIBILITY IF THE STORMS CONTINUE TO DEVELOP OR TRAIN OVER THE SAME AREAS. RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR HAVE PRODUCED FLASH FLOODING ALREADY OVER THE WESTERN PIEDMONT. FREQUENT LIGHTNING... AND POSSIBLY FLASH FLOODING WILL BE THE MAIN WEATHER HAZARD THREAT THROUGH 12 AM OVER THE REGION. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. THE THUNDERSTORMS WILL AFFECT THE TRIANGLE AREA BETWEEN 1030 PM AND 1130 PM WITH FREQUENT LIGHTNING AND HEAVY RAINFALL. BADGETT
Local storm report, Aug 4, 10:12 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1012 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM CLIMAX NC FLASH FLOODS
08/04/03 GUILFORD SEVERAL ROADS FLOODED WITH
2 TO 3 FEET OF WATER
0848 PM NORWOOD AND NEW LONDON NC FLASH FLOODS
08/04/03 STANLY SEVERAL ROADS AND STREETS
FLOODED
0850 PM SOUTHWEST RANDOLPH COUNTY NC FLASH FLOODS
08/04/03 RANDOLPH AT NORTH CAROLINA ROAD 49
NEAR SOUTHWEST RANDOLPH
COUNTY 1 FOOT OF WATER
COVERING SEVERAL RURAL
ROADS
0935 PM BADIN LAKE NC FLASH FLOODS
08/04/03 MONTGOMERY NUMEROUS ROADS FLOODED
THROUGHOUT THE BADIN LAKE
AREA IN THE NORTHWEST
PORTION OF COUNTY
REULocal storm report, Aug 4, 10:54 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1054 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM CLIMAX NC FLASH FLOOD
08/04/03 GUILFORD RESCUES ONGOING IN THE
SOUTHEAST PART OF GUILFORD
COUNTY...
SEVERAL HOUSES UNDER WATER
AND NUMEROUS ROADS FLOODED.
EVACUATIONS ONGOING. THE
RESCUES AND EVACUATIONS
WERE ONGOING IN THE JULIAN
AND CLIMAX AREAS... IN THE
BEDROCK ROAD REGION. OTHER
FLOODED
AREAS INCLUDED... WATCH
TOWER ROAD AND COBLE CHURCH
ROAD.
PWBLocal storm report, Aug 4, 10:59 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1059 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM LIBERTY NC FLASH FLOODS
08/04/03 RANDOLPH NUMEROUS ROADS FLOODED IN
THE LIBERTY AREA REPORTED
BY 911
1040 PM SNOW CAMP NC FLASH FLOODS
08/04/03 ALAMANCE NUMEROUS ROADS FLOODED
FROM SNOW CAMP TO THE
LIBERTY AREA
1040 PM SILER CITY NC FLASH FLOODS
08/04/03 CHATHAM NUMEROUS RURAL ROADS
FLOODED AND ALONG US-421
NORTHWEST OF SILER CITY
REUSpecial weather statement, Aug 5, 12:25 AM EDT, 30 minutes before
NCZ008>011-024>028-040>043-074>078-084>086-088-089-050530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1225 AM EDT TUE AUG 5 2003 ...THUNDERSTORMS MOVING EAST THROUGH THE EASTERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN... THUNDERSTORMS... SOME WITH FREQUENT LIGHTNING... VERY HEAVY RAINFALL AND GUSTY WIND TO 30 MPH... WILL CONTINUE MOVING NORTHEAST AT 35 MPH ACROSS THE REGION THROUGH 100 AM. THE STRONGEST STORMS WILL AFFECT NORTH AND EAST RALEIGH... KNIGHTDALE... WENDELL... LINDEN... SMITHFIELD... FORT BRAGG... FAYETTEVILLE... AND HOPE MILLS. THESE STORMS ARE EXPECTED TO MOVE INTO THE HENDERSON... LOUISBURG... NASHVILLE... ROCKY MOUNT... NEWTON GROVE... GOLDSBORO AND CLINTON AREAS BETWEEN 100 AM AND 200 AM. PWB
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:20 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Aug 4, 8:37 PM EDT | Flash Flood Warning | RAH | Randolph, Stanly | 3 hr |
| Aug 4, 9:15 PM EDT | Flash Flood Warning | RAH | Montgomery | 3 hr |
| Aug 4, 10:03 PM EDT | Flash Flood Warning | RAH | Alamance, Randolph | 2 hr |
| Aug 4, 10:27 PM EDT | Flash Flood Warning | RAH | Chatham | 3 hr |
| Aug 4, 11:12 PM EDT | Flash Flood Warning | RAH | Guilford | 2 hr |
| Aug 5, 4:31 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 44 min |
| Aug 5, 5:48 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 57 min |
| Aug 5, 5:52 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 53 min |
| Aug 5, 6:21 PM EDT | Tornado Warning | RAH | Montgomery | 39 min |
| Aug 5, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 62 min |
| Aug 5, 6:45 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 30 min |
| Aug 5, 6:47 PM EDT | Flash Flood Warning | RAH | Montgomery | 118 min |
| Aug 5, 7:02 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.